Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 21, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 21, 2021, 4:47 PM MDT for Sheridan County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 4:47 PM MDT (22:47 UTC)
Expired
May 21, 2021, 5:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS83 KLBF 212247
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
447 PM MDT Fri May 21 2021
 
NEZ004-212330-
Sheridan NE-
447 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hay Springs, moving north at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes Highway 20 between mile markers 74 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10238 4251 10265 4255 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2246Z 199DEG 42KT 4267 10271 

$$

NMJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 21, 1:48 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 21, 1:48 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
248 PM CDT Fri May 21 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 221 PM CDT Fri May 21 2021

Today the CWA remains with an upper level low to its west and a high
pressure system to its east. At the sfc, there is an inverted trough
over eastern WY that will move into the area with an accompanied
frontal boundary and be the initiator for storms this evening. Also,
there continues to be southeasterly flow which is advecting Gulf
moisture into the state with PWATs reaching ~1-1.5". Given the
abundance of moisture, it is possible for up to an inch of rainfall,
especially in Sheridan county which the models agree will see the
heaviest amounts. Additionally, if there are any slow moving storms,
they may end up causing some areas of heavier rainfall.

The area of concern for tonight is primarily the Panhandle and
western Sandhills as here some of these storms may turn severe. Both
the RAP and HRRR are showing SCP around 4-6 in the Panhandle where
there are steep lapse rates (~8-9deg/km) and about 1000 J/kg of
MUCAPE. There is also some decent 0-6km bulk shear near 40kts or so.
As such, expecting some supercells to develop with the primary
concerns being hail, strong winds, and locally heavy rainfall. As
with previous fcsts, expecting most of the storms to stay west of
HWY 83.

Storms are expected again tomorrow afternoon and evening, with the
area of concern again being the Panhandle and Sandhills. There is
strong FGEN at 850 and 700mb, which is expected to be the basis for
these storms, as the moisture advection continues from the SSE.
There is a chance tomorrow night as well for up to an inch of
rainfall over the northern Sandhills, and locally heavier amounts
if storms stall out over an area. The severe threat is being
monitored as there seems to be ample 0-6km bulk shear (40-50kts)
and over 60kt winds at 700mb. ATTM the main concern is heavy
rainfall and strong winds, but this will continue to be evaluated
with new model runs.

.LONG TERM...(Sunday through Friday)
Issued at 221 PM CDT Fri May 21 2021

The potential for storms will return again Sunday evening and
into the overnight.

Into the day Sunday, the closed upper level low will move over the
Rockies and lift northeastward to the WY/Nebraska border. By this
time, it is expected to have developed an associated sfc cold front
due to some lee FGEN IVO the Rockies. This will be the main
initiator for storms, along with support from a small upper level
jet. At this time, the region will still be in southeasterly flow at
the surface, and receiving a good amount of moisture from the Gulf,
resulting in PWAT values near 1-1.5". Given the lift provided, and
the ample moisture via advection, there is potential for some
localized areas of heavy rainfall (near 1+") or more. Additionally,
there is a chance that some of these storms may become severe, with
the biggest area of concern being the Panhandle and western
Sandhills ATTM. There is looking to be near 70kts of 0-6 km of bulk
shear, steep lapse rates, and moderate DCAPE...all which would
support the storms turning severe. The severe potential will
continue to be monitored through the weekend.

The front seems to stall out in eastern Nebraska, and may linger for
a few days. No present wx impacts are detected, but something to
keep an eye on as confidence in location is low. Into the early
morning Monday, winds will shift to southwesterly, pushing storms
northeastward and bringing some drier SW air into western Neb. This
will help fend off storms and keep skies clear through Tuesday.

As this low treks into Canada by Wednesday, the Plains will be left
in an area of ridging at upper levels, with a sfc high pressure
system working its way through from the northwest. This will bring
moisture advection back into the area, and increase PWATs once
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri May 21 2021

VFR is expected to become widespread across wrn and ncntl Nebraska
21z this afternoon through 05z this evening however scattered
thunderstorms, some strong to severe are expected west of a line
from KIML-KOGA-Merriman...00z through 09z this evening.

IFR/MVFR in low or very low ceilings is expected 06z tonight
through 18z Saturday through wrn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer/Sinclair
LONG TERM...Meltzer/Sinclair
AVIATION...CDC
Hazardous weather outlook, May 21, 2:14 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Fri May 21 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-222015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Fri May 21 2021 /214 PM MDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible late this afternoon and tonight,
mainly west of highway 83. Strong to severe storms are possible
west of highway 61 from Merriman to Imperial. Some storms may
contain very large hail, 2 inches or greater in diameter, damaging
winds and locally heavy rainfall which may cause flooding in some
areas. There is also the potential for isolated tornado
development and this would be most likely across the Panhandle
early this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Strong to severe storms are possible across most of the outlook
area on Saturday afternoon into Saturday night. The greatest
threat for severe storms is west of a line from Valentine to
North Platte. Large hail, damaging winds and localized heavy rain
are the main threats.

Severe storms are possible once again on Sunday. At this time,
the main severe threats are uncertain.

Thunderstorms are possible Wednesday and Thursday. The potential
for severe weather across western and north central Nebraska is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the eastern Nebraska
Panhandle this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 21, 4:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
447 PM MDT Fri May 21 2021

NEZ004-212330-
Sheridan NE-
447 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hay Springs, moving north at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes Highway 20 between mile markers 74 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10238 4251 10265 4255 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2246Z 199DEG 42KT 4267 10271

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:53 PM MDTSpecial Weather StatementLBFGarden37 min
May 20, 10:21 PM MDTSpecial Weather StatementLBFGarden39 min
May 21, 5:57 PM MDTSpecial Weather StatementLBFSheridan33 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.